Alert archive / North Carolina / Beach Hazards Statements in 2024

Beach Hazards Statement 38, NWS Wilmington, NC

September 11, 2024Brunswick County, North Carolina; Horry County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at Sep 11, 2024, 8:39 PM EDT for Brunswick County, North Carolina; Horry County, South Carolina. It took effect at Sep 12, 2024, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Sep 11, 2024, 8:39 PM EDT (00:39 UTC)
In effect from
Sep 12, 2024, 6:00 AM EDT
Expired
Sep 12, 2024, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties Brunswick County, NC, Horry County, SC

The radar

The Wilmington radar (KLTX), 16 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2024-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2024-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

788 
WHUS42 KILM 120039
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
839 PM EDT Wed Sep 11 2024

NCZ110-SCZ054-120900-
/O.NEW.KILM.BH.S.0038.240912T1000Z-240913T0000Z/
Coastal Brunswick-Coastal Horry-
839 PM EDT Wed Sep 11 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT THURSDAY
THROUGH THURSDAY EVENING...

* WHAT...Strong East to West longshore current expected.

* WHERE...In North Carolina, Coastal Brunswick County. In South 
  Carolina, Coastal Horry County.

* WHEN...From 6 AM EDT Thursday through Thursday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

NCZ106-108-SCZ056-120900-
/O.NEW.KILM.RP.S.0026.240912T1000Z-240913T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
839 PM EDT Wed Sep 11 2024

...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT THURSDAY THROUGH
THURSDAY EVENING...

* WHAT...Dangerous rip currents expected. Also, moderate North to
  South longshore currents expected.

* WHERE...In North Carolina, Coastal Pender and Coastal New 
  Hanover Counties. In South Carolina, Coastal Georgetown County.

* WHEN...From 6 AM EDT Thursday through Thursday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
dch
3 follow-up statements
411 
WHUS42 KILM 120814
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
414 AM EDT Thu Sep 12 2024

NCZ110-SCZ054-130000-
/O.CON.KILM.BH.S.0038.240912T1000Z-240913T0000Z/
Coastal Brunswick-Coastal Horry-
414 AM EDT Thu Sep 12 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Strong east to west longshore current for Brunswick
  County beaches. Strong north to south longshore current for
  Horry County beaches. There is also a Moderate Risk of rip
  currents expected for Horry County beaches.

* WHERE...In North Carolina, Coastal Brunswick County. In South 
  Carolina, Coastal Horry County.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

NCZ106-108-SCZ056-130000-
/O.CON.KILM.RP.S.0026.240912T1000Z-240913T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
414 AM EDT Thu Sep 12 2024

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...In North Carolina, Coastal Pender and Coastal New 
  Hanover Counties. In South Carolina, Coastal Georgetown County.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

21
809 
WHUS42 KILM 121450
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
1050 AM EDT Thu Sep 12 2024

NCZ110-130000-
/O.CON.KILM.BH.S.0038.000000T0000Z-240913T0000Z/
Coastal Brunswick-
1050 AM EDT Thu Sep 12 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong east to west longshore current.

* WHERE...Coastal Brunswick County.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

SCZ054-130000-
/O.CON.KILM.BH.S.0038.000000T0000Z-240913T0000Z/
Coastal Horry-
1050 AM EDT Thu Sep 12 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong north to south longshore current. There is also a
  Moderate Risk of rip currents.

* WHERE...Coastal Horry County.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

NCZ106-108-SCZ056-130000-
/O.CON.KILM.RP.S.0026.000000T0000Z-240913T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
1050 AM EDT Thu Sep 12 2024

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents and strong north to south
  longshore current.

* WHERE...In North Carolina, Coastal Pender and Coastal New 
  Hanover Counties. In South Carolina, Coastal Georgetown County.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

19
672 
WHUS42 KILM 130021
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
821 PM EDT Thu Sep 12 2024

NCZ106-108-130830-
/O.EXP.KILM.RP.S.0026.000000T0000Z-240913T0000Z/
/O.NEW.KILM.BH.S.0039.240913T1000Z-240914T0000Z/
/O.NEW.KILM.RP.S.0027.240913T1000Z-240914T0000Z/
Coastal Pender-Coastal New Hanover-
821 PM EDT Thu Sep 12 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT FRIDAY THROUGH
FRIDAY EVENING...
...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT FRIDAY THROUGH
FRIDAY EVENING...

* WHAT...Strong north to south longshore current. Dangerous rip 
  currents are also expected.

* WHERE...Coastal Pender and Coastal New Hanover Counties.

* WHEN...From 6 AM EDT Friday through Friday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Longshore currents can sweep 
  swimmers and surfers into rip currents, piers, jetties, and 
  other hazardous areas. It may sweep swimmers off their feet, 
  making it difficult to return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

SCZ054-130830-
/O.EXP.KILM.BH.S.0038.000000T0000Z-240913T0000Z/
/O.NEW.KILM.BH.S.0039.240913T1000Z-240914T0000Z/
Coastal Horry-
821 PM EDT Thu Sep 12 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT FRIDAY THROUGH
FRIDAY EVENING...

* WHAT...Strong north to south longshore current. There is also a
  Moderate Risk of rip currents expected.

* WHERE...Coastal Horry County.

* WHEN...From 6 AM EDT Friday through Friday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

SCZ056-130830-
/O.EXP.KILM.RP.S.0026.000000T0000Z-240913T0000Z/
/O.NEW.KILM.BH.S.0039.240913T1000Z-240914T0000Z/
Coastal Georgetown-
821 PM EDT Thu Sep 12 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT FRIDAY THROUGH
FRIDAY EVENING...
...HIGH RIP CURRENT RISK HAS EXPIRED...

* WHAT...Strong north to south longshore current. There is also a
  Moderate Risk of rip currents expected.

* WHERE...Coastal Georgetown County.

* WHEN...From 6 AM EDT Friday through Friday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

NCZ110-130130-
/O.EXP.KILM.BH.S.0038.000000T0000Z-240913T0000Z/
Coastal Brunswick-
821 PM EDT Thu Sep 12 2024

...BEACH HAZARD STATEMENT HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 11, 7:57 PM EDT, 42 minutes earlier.

Area forecast discussion, Sep 11, 7:57 PM EDT, 42 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
757 PM EDT Wed Sep 11 2024

.SYNOPSIS...
Cool and dry weather is expected through mid week as Canadian
high pressure builds in from the north. Humidity and rain
chances will increase Thursday, Friday, and this weekend as
moisture spreads north over the Southeast. A possible
subtropical storm could impact the area early next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
Quiet weather continues through Thursday with sfc high pressure
still centered off to the NE and deep-layer moisture meager despite
increasing high clouds. Sfc winds out of the ENE at 10-15 mph,
gusting at times near the coast Thursday midday/aftn. Any rain
chances will hold off until Thursday night or Friday when more
favorable moisture profiles move into the area, but sprinkles are
possible until then Thursday aftn.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
The high-pressure ridge that has been in control continues to
shift northward, with the remnants of Francine remaining to the
west. The northeast flow will be well established, with the cold
front remaining to the south. A coastal trough will developed
off the coast late Thursday into Friday. As the trough develops,
the chances of rain will increase from the east and spread to
the west.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Models continue to develop a low along a stationary front off
the Southeast United Coast. It will slowly strengthen. Possibly
developing into a subtropical (tropical) system late Sunday into
Monday. The low will shift back to the northwest, with the
blocking high to the north.  The 12Z UTC runs of the
deterministic models show the center of the low moving onshore
in the Carolinas. Stay Tuned. Expect a chance of showers and
isolated thunderstorms, each with an increased opportunity late
Sunday into Tuesday.  Highs will be in the lower 80s most of the
time for the period, with lows in the upper 60s to near 70.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
The center of surface high pressure has shifted off the New
England coast, with ENE winds continuing across the area. The
high center will move very slowly to the east, resulting in
continued ENE winds through Thursday. Clouds will thicken and
lower through Thursday as moisture increases through the column,
but VFR conditions are expected through the TAF period.

Extended Outlook...Chances for rain and MVFR/IFR conditions
increase Friday into the weekend.

&&

.MARINE...
Through Thursday, ENE winds of 15-20 kt this period with sfc
high pressure locked in place off to the NE. Seas 3-5 tonight,
build to 4- 6 ft Thursday when a SCA is still in effect. The sea
state will predominantly be easterly waves at 6-8 seconds.

Thursday Night through Monday, A trough of low pressure
continues along the coastal waters on Thursday, and high
pressure will ridge along the Appalachians. On Friday night, a
low-pressure area will develop along a stationary front well off
the east coast of Florida. This low will slowly strengthen into
a possible subtropical storm. The northeast winds are expected
to be 15 to 20 knots and increase to 25 knots Sunday night. Seas
of 4 to 6 feet on Thursday night are expected to build to 8 to
10 north of Cape Fear and 6 to 8 feet south of Cape Fear. A
Small Craft Advisory is likely throughout the period.

&&

.TIDES/COASTAL FLOODING...
Other - Rip Currents: There will be a High risk of rip currents
for east-facing beaches Thursday through early next week. This
is due to onshore winds increasing this weekend and into early
next week with building seas and easterly swell.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...None.
SC...None.
MARINE...Small Craft Advisory from noon Thursday to 8 AM EDT Sunday for
     AMZ250-252-254-256.

&&

SYNOPSIS...ILM
NEAR TERM...MAS
SHORT TERM...RH
LONG TERM...21/RH
AVIATION...MAS/CRM
MARINE...MAS/RH
TIDES/COASTAL FLOODING...ILM
Hazardous weather outlook, Sep 11, 2:58 PM EDT, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
258 PM EDT Wed Sep 11 2024

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
121900-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
258 PM EDT Wed Sep 11 2024

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-121900-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
258 PM EDT Wed Sep 11 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON THURSDAY TO 8 AM EDT
SUNDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-SCZ054-056-121900-
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
258 PM EDT Wed Sep 11 2024

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Moderate to high rip current risk Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-121900-
Coastal Brunswick-
258 PM EDT Wed Sep 11 2024

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Moderate rip current risk possible Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 8:39 PM EDTRip Current StatementILMNew Hanover, Pender23 hr

Nearby

Beach Hazards Statements in North Carolina, 2024Beach Hazards Statements in South Carolina, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.